I was watching TV last night and saw a commercial for a depression medication called Abilify (aripiprazole). I often treat and see patients on anti-depressant medications and it is a great benefit for them (for treating their depression). What struck me about the TV commercial was the lengthy side effect warnings, including stroke, high fever, muscle rigidity, high blood sugar, higher risk of infection, etc. These side effects are very rare, and many other anti-depressant medications have very similar possible side effects.
Then I turned on my computer to look up the common side effect of a popular erectile dysfunction medication most of you probably heard of: Viagra (sildenafil). Some reported and documented side effects include blindness, heart attack, hearing loss, etc.
Which brings me to the controversy of Propecia (finasteride) and its negative sexual side effects. I acknowledge there are websites devoted to the unreported side effects of Propecia (as well as other medications) and that there are men who are experiencing something. I really cannot say if what they are experiencing is due to Propecia, but for the sake of argument, let’s give them the benefit of doubt. I think we can all agree the chances of getting these side effects are relatively low. From personal experience in treating thousands of patients for over 10+ years I personally have not seen any permanent side effects associated with Propecia, and about 1 to 2% of men do experience negative sexual side effects (which have been all reversible). Again, this is from my personal experience among thousands of patients I have seen.
My point is this: ALL MEDICATIONS HAVE SIDE EFFECTS. You must understand this and discuss the benefits as well as the risks with your doctor and make an educated and informed decision. Millions of people use Viagra knowing that they can go blind or have hearing loss… but the risk of this happening is extremely low! If you believe the extreme side effects associated with Propecia, it is your choice not to take it. To some, sex may be more important than their vision or hearing. And to others, hair is more important than their sexual activities. Of note, I can say that I have prescribed Viagra to men who are taking Propecia and they still have their hair, sight, and hearing.